Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 285, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 7, 2016, 7:29 PM CDT for Cheyenne County, Kansas. It was in force for 46 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2016, 7:29 PM CDT (00:29 UTC)
- Expired
- Jul 7, 2016, 8:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Cheyenne County, KS
The radar
The Goodland radar (KGLD), 59 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 8:02 PM CDT | HAIL 1.5 | 1 Nnw Bird City, KS | |
| Jul 7, 8:02 PM CDT | HAIL 1.5 | 5 Nne Bird City, KS | |
| Jul 7, 8:02 PM CDT | HAIL 4.25 | 7 Nnw Bird City, KS | |
| Jul 7, 8:08 PM CDT | HAIL 3 | 13 Ne St. Francis, KS | MEASURED AT 3.2 INCHES...PHOTO RELAYED VIA SOCIAL MEDIA. |
| Jul 7, 8:10 PM CDT | HAIL 1 | Bird City, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 0.5 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 324 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 3096 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
879
WUUS53 KGLD 080029
SVRGLD
KSC023-080115-
/O.NEW.KGLD.SV.W.0285.160708T0029Z-160708T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
729 PM CDT THU JUL 7 2016
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN CHEYENNE COUNTY IN NORTHWESTERN KANSAS...
* UNTIL 815 PM CDT
* AT 729 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES WEST OF
BENKELMAN...MOVING SOUTHEAST AT 25 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS...AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
BIRD CITY AND WHEELER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4000 10142 3971 10141 3970 10169 4000 10183
TIME...MOT...LOC 0029Z 309DEG 23KT 4002 10171
HAIL...1.00IN
WIND...70MPH
$$
DLF2 follow-up statements
135
WWUS53 KGLD 080046
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
746 PM CDT THU JUL 7 2016
KSC023-080115-
/O.CON.KGLD.SV.W.0285.000000T0000Z-160708T0115Z/
CHEYENNE KS-
746 PM CDT THU JUL 7 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHEASTERN CHEYENNE COUNTY IN NORTHWESTERN KANSAS...
AT 746 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
BENKELMAN...MOVING SOUTHEAST AT 30 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS...AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
BIRD CITY AND WHEELER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4000 10142 3971 10141 3970 10169 4000 10179
TIME...MOT...LOC 0046Z 310DEG 26KT 3993 10158
HAIL...1.00IN
WIND...70MPH
$$
DLF075
WWUS53 KGLD 080109
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
809 PM CDT THU JUL 7 2016
KSC023-080115-
/O.CON.KGLD.SV.W.0285.000000T0000Z-160708T0115Z/
CHEYENNE KS-
809 PM CDT THU JUL 7 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHEASTERN CHEYENNE COUNTY IN NORTHWESTERN KANSAS...
AT 808 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES WEST OF
MCDONALD...OR 18 MILES EAST OF ST. FRANCIS...MOVING SOUTHEAST AT 40
MPH.
THIS IS A VERY DANGEROUS STORM.
HAZARD...BASEBALL SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE SEVERELY INJURED.
EXPECT SHATTERED WINDOWS...EXTENSIVE DAMAGE TO ROOFS...
SIDING...AND VEHICLES.
LOCATIONS IMPACTED INCLUDE...
BIRD CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4000 10142 3971 10141 3971 10161 3990 10161
TIME...MOT...LOC 0108Z 308DEG 34KT 3978 10145
HAIL...2.75IN
WIND...70MPH
$$
DLFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 6:41 PM CDT, 48 minutes earlier.
Area forecast discussion, Jul 7, 6:41 PM CDT, 48 minutes before
Area Forecast Discussion National Weather Service Goodland KS 541 PM MDT THU JUL 7 2016 .UPDATE... Issued at 530 PM MDT Thu Jul 7 2016 Cluster of strong thunderstorms currently diving south into the cwa from the NE panhandle and moving into a more unstable and sheared airmass. Short range CAM's really struggling with even next hour forecast...with the experimental HRRR being the closest. Think storms will make a push into portions of Kansas while mean wind continues to advect them to the east. Another area of congested CU apparent to the southeast of KLIC which may pose another area for potential storm development before 02z. As WAA develops tonight redevelopment or maintenance of storms appears likely with best chances along and south of I70. && .SHORT TERM...(This evening through Friday) Issued at 238 PM MDT Thu Jul 7 2016 High dewpoints in the upper 60s and lower 70s have pooled across the southeast portion of the forecast area in the vicinity of a pre- frontal trough ahead of a cold front that is approaching the region. The national analysis shows the front already in the forecast area, but it appears the cooler and dryer air behind the front is further to the north across southwest Nebraska. A few storms are developing in the vicinity of this front to the north of the forecast area this afternoon. The possibility exists for some of these storms to move across the far northern and northeastern portions of the forecast area from southwest Nebraska into north central Kansas this evening and into the overnight hours as a weak short wave trough aloft moves across Nebraska. Have currently kept pops low enough through the afternoon and evening to only bring a brief mention of thunderstorms to the extreme northeast corner around 00Z. Begin to ramp up pops after midnight over the east central portion of the forecast area. This area will be in the vicinity of the coldfront as it continues to push south into the forecast area overnight and a weak short wave trough aloft moves east of the Rockies and across western Kansas. Additional short wave activity moves east of the Rockies and across western Kansas through the day on Friday as the front appears to stall out over southern Kansas and extend back into central Colorado. Southeast upslope return flow will bring mid 60 dewpoints back into the area by late Friday with isolated thunderstorms early in the day becoming scattered across mainly the southeast portions of the forecast area by late in the day on Friday. .LONG TERM...(Friday night through Thursday) Issued at 238 PM MDT Thu Jul 7 2016 For the extended period there will be a ridge that sits over the CWA Friday night into Sunday afternoon. After that a trough begins to move towards the area Sunday evening and impacts the CWA through Tuesday; but there are some differences between the GFS and European starting Tuesday (will see which one plays out correctly). Come late Wednesday into Thursday the models are different in their upper level flow, so confidence is very low which one is accurate at this time. Model runs have differed from yesterday in regards with keeping Friday and Saturday similar on intensity of storm/precipitation chances. Current model runs definitely have Friday with a stronger storm potential and have decreased Saturday's chances a little more (but Saturday still could see precipitation). Friday has a shortwave and frontal boundary that moves over the region in the late afternoon/evening. CAPEs are around 2000-3000 J/kg, 850-500 mb lapse rates are 7+ C/km and bulk shear is up to 50 kts. Saturday has another shortwave but it is currently showing to move more south of the region. So best chances for storms/precipitation will be in the southern portions of the CWA. Sunday will be dry during the day but the evening could see some precipitation around 00z. This is due to the trough moving towards the CWA, so southwest flow will bring up moisture from the southern states and another shortwave moves through the upper level flow. As of current model runs, the CAPE and bulk shear values are not impressive, so this could possibly be a weak storm/precipitation event. Monday is the last day in the extended where the models are in fairly good agreement. There are some differences in the broadness and exact placement of the low pressure, but for the most part they agree. As the trough moves north of the CWA a frontal boundary and shortwave will sweep across the region and bring with it storm/precipitation chances in the evening and overnight hours; primarily in the eastern side of the CWA. CAPES are weak but bulk shear is around 40-50 kts. Tuesday and Wednesday are the days where the models take fairly different routes. So confidence is low on what will occur. Will include slight PoPs each day in a few area due to the large discrepancies between the models. The GFS keeps each day dry but the European brings precipitation each evening. So right now it could go either way. Thursday, even though the models still disagree in upper level flow both have precipitation chances in the late afternoon. Again confidence is very low with what will actually occur. Temperatures will be in low to mid 90s each day, with a slight decrease Tuesday in the lower 90s as the low pressure impacts the region. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 530 PM MDT Thu Jul 7 2016 FOR 00z TAFS...Potential exists for thunderstorms to impact TAF locations prior to 06z...but large degree of uncertainty at the moment makes putting a prevailing or vicinity group into difficult execept for straight interpolating current storms motion. VFR conditions will prevail...but will monitor potential for period of fog around sunrise at KGLD. For now...probabilities indicate this scenario is unlikely but worth keeping an eye on. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JRM SHORT TERM...LOCKHART LONG TERM...CLT AVIATION...JRM
Hazardous weather outlook, Jul 7, 11:42 AM CDT, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1042 AM MDT THU JUL 7 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081645- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1042 AM MDT THU JUL 7 2016 /1142 AM CDT THU JUL 7 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING NORTH OF INTERSTATE 70. A FEW STRONG TO MARGINALLY SEVERE THUNDERSTORMS COULD DEVELOP WITH HAIL AS LARGE AS QUARTERS AND WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... AN UNSETTLED PATTERN REMAINS IN PLACE THROUGH FRIDAY AND SATURDAY WITH SEVERAL WEAK DISTURBANCES PASSING OVER THE CENTRAL HIGH PLAINS REGION. SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE POSSIBLE WITH A FEW STRONG TO SEVERE THUNDERSTORMS PRODUCING LARGE HAIL, DAMAGING WINDS, AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
In the hours before
Special weather statement, Jul 7, 6:27 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
527 PM MDT THU JUL 7 2016
COZ090-NEZ079-080000-
YUMA COUNTY CO-DUNDY NE-
527 PM MDT THU JUL 7 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YUMA AND WESTERN
DUNDY COUNTIES UNTIL 600 PM MDT...
AT 525 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17
MILES NORTH OF WRAY...MOVING EAST AT 30 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 256 AND 257.
LAT...LON 4040 10205 4035 10205 4035 10167 4008 10177
4025 10225 4042 10218
TIME...MOT...LOC 2325Z 287DEG 25KT 4032 10216
DLFThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 7:58 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 47 min |
| Jul 7, 8:15 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Thomas | 45 min |
| Jul 7, 8:37 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 38 min |
| Jul 7, 8:37 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas | 38 min |
| Jul 7, 9:05 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Sheridan, Sherman, Thomas | 25 min |
| Jul 7, 9:31 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan, Sherman, Thomas | 44 min |
| Jul 7, 10:00 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Thomas | 45 min |
| Jul 7, 10:17 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Sherman, Thomas | 43 min |
| Jul 7, 10:42 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 48 min |
| Jul 7, 10:59 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 32 min |
| Jul 7, 11:23 PM CDT | Special Weather Statement | GLD | Logan | 22 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.